Alert archive / Georgia / Tornado Warnings in 2004
Tornado Warning 26, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Sep 6, 2004, 12:32 AM EDT for Chatham County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2004, 12:32 AM EDT (04:32 UTC)
- Expired
- Sep 6, 2004, 1:00 AM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1206 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
949 WFUS52 KCHS 060432 TORCHS GAC051-060500- /X.NEW.KCHS.TO.W.0010.040906T0432Z-040906T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1232 AM EDT MON SEP 6 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... CHATHAM COUNTY IN SOUTHEAST GEORGIA... * UNTIL 100 AM EDT * AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BURROUGHS...OR ABOUT 7 MILES EAST OF RICHMOND HILL...MOVING NORTHWEST AT 35 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... BURROUGHS... A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3192 8123 3199 8114 3211 8136 3205 8135 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Sep 5, 10:20 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 5, 10:20 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 PM EDT SUN SEP 5 2004
.PUBLIC...BANDS OF RAIN FROM FRANCES HAVE BEEN SPINNING OVER SE GA
MAINLY S OF I-16 THE PAST FEW HRS AND THIS SCENARIO SHOULD PERSIST
FOR AT LEAST THE NEXT FEW HRS. THUS...THE ONGOING POP SCHEME SEEMS
TO BE WORKING NICELY WITH LOW/MID CHC POPS OVER SE SC INCRG TO HI
CHC/LIKELY POPS OVER SE GA. TEMPS AND WINDS LOOK IN LINE SO DO
ANTICIPATE AN UPDATE BEING NEEDED.
&&
.MARINE...SUSTAINED WIND SPEEDS OVER THE WATERS STILL BEING REPORTED
AT 25-35 KT WITH GUSTS APCHG 40 KT. GIVEN THAT STRONGER BANDS FROM
FRANCES ARE CONTINUING TO SPIN ONSHORE OVER THE GA WATERS DO NOT SEE
MUCH REASON TO REMOVE THE GALE HEADLINE ATTM. WILL MAINTAIN VEERING
TO ELY AND WILL KEEP SPEEDS AS IS...BUT WILL MAKE MINOR TWEAK TO
MON/S INITIAL SPEED OVER THE GA OFFSHORE WATERS BY BUMPING THOSE
SPEEDS UP TO 30 KT.
AS FOR WAVE HEIGHTS...HAVE SEEN WAVES COME DOWN A BIT IN THE PAST
COUPLE OF HRS TO ARND 10-11 FT. NEVERTHELESS...WITH THE BANDS MOVING
ACRS...WIND WAVE COMPONENT IS DOMINATING AS PDS HAVE COME DOWN TO
6-8 SEC. WITH THIS IN MIND...WAVES MAY INCRS BETWEEN HOURLY BUOY OBS
SO WILL NOT MESS WITH ONGOING SEAS AS CWF CURRENTLY ADVERTISES.
FOR THE SC WATERS...WILL MAINTAIN SCA HEADLINES FOR ALL WATERS AS
WINDS ARE WELL WITHIN SCA CRITERIA INCLUDING THE CHS HARBOR. WAVES
ALSO LOOK IN LINE...SO WILL ONLY MAKE MINOR INITIALIZATION TWEAKS.
&&
.AVIATION...BANDS FROM FRANCES STARTING TO WREAK HAVOC ON THE CIGS
AT BOTH TERMINALS...ESP AT KSAV. HAVE SEEN CIGS AS LOW AS OVC018 AND
AS HIGH AS FEW030. HAVE TRIED TO HANDLE THIS BY KEEPING BKN CIGS ABV
3KFT THEN GONE WITH TEMPO GROUPS OF MVFR/IFR CIGS THRU 05/08Z.
AFTERWARDS...WILL CONTINUE THE IDEA OF PROB30 GROUPS TO LOOK FOR
BANDS OF RAIN AFFECTING BOTH TERMINALS. AT NEXT ROUTINE
ISSUANCE...MAY NEED TO INCRS PROB30 GROUPS TO TEMPO GROUPS AT KSAV.
AS FOR WINDS...WILL CONTINUE WIND SPEEDS AOA 12KT WITH HIGHER GUSTS
THRU MOST OF THE FCST PD.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH SURF ADVISORY THROUGH 8 AM SUNDAY GAZ117-119-139-141.
WIND ADVISORY UNTIL 6 AM MONDAY GAZ116>119-137>141.
TORNADO WATCH GAZ114-116>119-137>141 UNTIL 6 AM MONDAY.
SC...HIGH SURF ADVISORY THROUGH 8 AM SUNDAY SCZ048>051.
MARINE...GALE WARNING AMZ354-374.
SMALL CRAFT ADVISORY AMZ330-350-352
TORNADO WATCH AMZ354 UNTIL 6 AM MONDAY.
&&
JPCHazardous weather outlook, Sep 5, 5:02 AM EDT, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 502 AM EDT SUN SEP 5 2004 AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>051-060901- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 502 AM EDT SUN SEP 5 2004 ...HIGH SURF ADVISORY THROUGH MONDAY... ...HIGH RISK FOR RIP CURRENTS THROUGH MONDAY... ...WIND ADVISORY FOR THE GEORGIA COAST TODAY AND TONIGHT... ...GALE WARNING FOR THE GEORGIA COASTAL WATERS OUT 60 NM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .MARINE...THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE GEORGIA AND SOUTH CAROLINA COASTS. A HIGH SURF ADVISORY IS ALSO IN EFFECT AS LARGE WAVES OF 10 TO 15 FEET BREAK ALONG THE BEACHES. BEACH EROSION IS ALSO POSSIBLE PARTICULARLY AROUND THE TIME OF HIGH TIDE. PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT...SURF ZONE FORECAST...AND COASTAL FLOOD STATEMENT FOR FURTHER INFORMATION. .STRONG WINDS...WINDS OF 25 TO 35 MPH CAN BE EXPECTED ALONG THE GA COAST TODAY AND TONIGHT. A WIND ADVISORY IS IN EFFECT. IN ADDITION...GALE FORCE WINDS OF 30 TO 35 KT WILL PREVAIL OFF THE GA COAST OVER THE GEORGIA COASTAL WATERS OUT TO 60 NM. PLEASE REFER TO THE LATEST MARINE STATEMENT FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. .MARINE...THERE WILL BE A HIGH RISK OF RIP CURRENTS ALONG THE GEORGIA AND SOUTH CAROLINA COASTS ON MONDAY. A HIGH SURF ADVISORY WILL ALSO BE IN EFFECT AS LARGE WAVES OF 10 TO 15 FEET BREAK ALONG THE BEACHES. BEACH EROSION IS ALSO POSSIBLE PARTICULARLY AROUND THE TIME OF HIGH TIDE. PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT...SURF ZONE FORECAST...AND COASTAL FLOOD STATEMENT FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Sep 5, 9:12 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 912 PM EDT SUN SEP 5 2004 GAZ114-116>119-137>141-061000- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND MCINTOSH-LONG- TATTNALL- INCLUDING THE CITIES OF...DARIEN...HALFMOON LANDING...HINESVILLE... LUDOWICI...PEMBROKE...REIDSVILLE...SAVANNAH...TOWNSEND... WILMINGTON AND WILMINGTON ISLAND 912 PM EDT SUN SEP 5 2004 ...TORNADO WATCH IN EFFECT UNTIL 6 AM EDT MON... A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. THE WATCH INCLUDES THE SOUTHEAST GEORGIA COUNTIES OF BRYAN...CHATHAM...LIBERTY...LONG...MCINTOSH AND TATTNALL AND THE ADJACENT COASTAL WATERS OUT TO 20 NM. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. JPC
Local storm report, Sep 5, 9:27 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
927 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM TORNADO DARIEN 31.37N 81.43W
09/05/2004 MCINTOSH GA EMERGENCY MNGR
RELAYED PUBLIC REPORT OF TORNADO TOUCHDOWN ALONG HWY 99
BETWEEN MILE MARKERS 7 AND 8. TREES DOWN...POWERLINES
DOWN...AND PORCH RIPPED AWAY FROM A HOUSE.
&&
JPCThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:38 PM EDT | Tornado Warning | CHS | Liberty | 37 min |
| Sep 5, 8:51 PM EDT | Tornado Warning | CHS | McIntosh | 24 min |
| Sep 5, 9:14 PM EDT | Tornado Warning | CHS | Long | 46 min |
| Sep 5, 9:35 PM EDT | Tornado Warning | CHS | Liberty | 25 min |
| Sep 5, 9:50 PM EDT | Tornado Warning | CHS | McIntosh | 25 min |
| Sep 5, 10:14 PM EDT | Tornado Warning | CHS | Long | 31 min |
| Sep 5, 10:19 PM EDT | Tornado Warning | CHS | McIntosh | 56 min |
| Sep 5, 11:38 PM EDT | Tornado Warning | CHS | Liberty, McIntosh | 37 min |
| Sep 5, 11:59 PM EDT | Tornado Warning | CHS | Chatham | 31 min |
| Sep 6, 2:40 AM EDT | Tornado Warning | CHS | Chatham | 35 min |
| Sep 6, 3:18 AM EDT | Tornado Warning | CHS | Bryan | 42 min |
| Sep 6, 4:13 AM EDT | Tornado Warning | CHS | Bulloch, Candler | 32 min |
| Sep 6, 7:29 AM EDT | Tornado Warning | CHS | Chatham | 31 min |
| Sep 6, 8:49 AM EDT | Tornado Warning | CHS | Liberty | 26 min |
| Sep 6, 10:15 AM EDT | Tornado Warning | CHS | Bryan | 30 min |
| Sep 6, 10:56 AM EDT | Tornado Warning | CHS | Chatham | 34 min |
| Sep 6, 5:59 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 46 min |
Nearby
Tornado Warnings in Georgia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.